Alert archive / Texas / Flash Flood Warnings in 2013
Flash Flood Warning 101, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Sep 12, 2013, 6:28 AM MDT for El Paso County, Texas. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 12, 2013, 6:28 AM MDT (12:28 UTC)
- Expired
- Sep 12, 2013, 8:30 AM MDT
- In force
- 2 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County El Paso County, TX
The radar
The El Paso radar (KEPZ), 52 km from the middle of the area, began a volume at 12:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 12, 7:12 AM MDT | HEAVY RAIN 1.6 | Horizon City, TX | 1.60 INCHES OF RAIN WAS MEASURED IN HORIZON CITY IN THE LAST HOUR. STILL RAINING HARD WITH LOTS OF STREET FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 0.5 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 711 J/kg
- Mixed-layer CIN
- -6 J/kg
- Mixed-layer LCL
- 662 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 53 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
622 WGUS54 KEPZ 121228 FFWEPZ TXC141-121430- /O.NEW.KEPZ.FF.W.0101.130912T1228Z-130912T1430Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 628 AM MDT THU SEP 12 2013 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL EL PASO COUNTY IN SOUTHWEST TEXAS... * UNTIL 830 AM MDT * AT 625 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RADAR ESTIMATED THAT OVER ONE INCH OF RAIN HAD FALLEN IN THE LAST HOUR NEAR SAN ELIZARIO. THIS SLOW MOVING STORM WAS MOVING NORTH AND WILL SPREAD HEAVY RAINS OVER SOCORRO...HORIZON CITY AND FAR EAST EL PASO. * LOCATIONS IMPACTED INCLUDE... MISSION VALLEY... HORIZON CITY... SPARKS... SOCORRO... CLINT... LAT...LON 3183 10607 3148 10612 3167 10634 3180 10626 $$ TSB
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 12, 5:43 AM MDT, 45 minutes earlier.
Area forecast discussion, Sep 12, 5:43 AM MDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
543 AM MDT THU SEP 12 2013
.SYNOPSIS...
ANOTHER DAY WITH SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS.
SOME STORMS MAY BE HEAVY AT TIMES AND THIS COULD LEAD TO FLASH
FLOODING. A FLASH FLOOD WATCH REMAINS IN EFFECT FOR THE ENTIRE
AREA THROUGH TONIGHT. FOR FRIDAY THE THREAT OF HEAVY RAIN WILL
SHIFT WEST OF THE CONTINENTAL DIVIDE. FOR THE WEEKEND INTO THE
FIRST PART OF NEXT WEEK WE WILL SEE A SLIGHT CHANCE FOR
THUNDERSTORMS. TEMPERATURES FOR THE NEXT COUPLE OF DAYS WILL RUN
SEVERAL DEGREES BELOW NORMAL...BUT BY THE WEEKEND INTO THE FIRST
PART OF NEXT WEEK WE WILL SEE HIGHS NEAR NORMAL.
&&
.DISCUSSION...
DAY 3 OF OUR SUPER CHARGED MONSOON. UPPER LEVEL HIGH PRESSURE TO
OUR WEST WAS TRYING TO PUSH TOWARD THE WEST AND THAT WAS FORCING A
BAND OF TROPICAL MOISTURE TO MOVE ACROSS CENTRAL NEW MEXICO AND FAR
WEST TEXAS. THIS MOISTURE WILL HELP FUEL SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS TODAY. MUCH OF THE AREA HAS ALREADY
RECEIVED LOTS OF RAIN SO ANY FURTHER RAIN WILL VERY QUICKLY LEAD
TO RUNOFF. THERE IS A CONTINUED THREAT OF FLASH FLOODING SO A
FLASH FLOOD WATCH CONTINUES FOR THE AREA THROUGH TONIGHT. THE
MOISTURE PLUME WILL SLOWLY CONTINUE TO THE WEST SO THE THREAT OF
HEAVY RAIN WILL SHIFT WEST OF THE CONTINENTAL DIVIDE ON FRIDAY.
FOR THE WEEKEND WE WILL SEE DRIER AIR WORK ITS WAY INTO THE
AREA...BUT THERE WILL STILL BE PLENTY OF MOISTURE TO HELP FUEL
SCATTERED AFTERNOON AND EVENING THUNDERSTORMS. FOR THE FIRST PART
OF NEXT WEEK IT LOOKS LIKE THINGS WILL CONTINUE TO SLOWLY DRY OUT.
I HAVE LEFT A SLIGHT CHANCE OF RAIN IN THE FORECAST BUT NOW BOTH
THE GFS AND ECMWF ARE INDICATING THAT THE WESTERLY WINDS WILL BEGIN
TO MOVE IN ALOFT WHICH MAY SPELL THE END FOR THIS YEARS MONSOON
SEASON.
TEMPERATURES AGAIN TODAY WILL REMAIN AT LEAST FIVE TO EIGHT
DEGREES BELOW NORMAL. ON FRIDAY WE WILL STILL SEE OUR HIGHS A
LITTLE BELOW NORMAL. THEN FOR THE WEEKEND WE WILL SEE HIGHS BACK TO
SEASONAL NORMALS AND FINALLY FOR THE FIRST PART OF NEXT WEEK WE
MAY SEE HIGHS CREEP A LITTLE ABOVE NORMAL.
&&
.AVIATION...12/12Z-13/12Z
MORE OF THE SAME TODAY AS YESTERDAY AND THE DAY BEFORE. WE WILL
SEE SCATTERED TO NUMEROUS SHOWERS OFF AND ON DURING THE DAY. WE
WILL SEE GENERALLY VFR CEILINGS AND VISIBILITIES...BUT NEAR
SHOWERS AND THUNDERSTORMS WE WILL SEE MVFR CONDITIONS AND EVEN
OCCASIONAL IFR CONDITIONS. MOUNTAIN TOPS WILL AGAIN BE OBSCURED.
THE GENERAL STORM MOVEMENT TODAY WILL BE TOWARD THE NORTH.
&&
.FIRE WEATHER...
MORE RAIN AND FLOODING LIKELY TODAY. ABUNDANT TROPICAL MOISTURE
WAS CONTINUING TO STREAM ACROSS THE AREA. THIS MOISTURE WILL HELP
FUEL SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. THE HEAVY
RAIN WILL FALL ON SATURATED GROUND WHICH COULD LEAD TO FLOODING
ESPECIALLY IN FLOOD PRONE AREAS LIKE THE SILVER FIRE BURN SCAR.
THE THREAT OF HEAVY RAIN WILL SHIFT WEST OF THE CONTINENTAL DIVIDE
ON FRIDAY. FOR THE WEEKEND WE WILL CONTINUE TO DRY OUT...BUT THE
THREAT OF RAIN SHOWERS...MAINLY IN THE MOUNTAINS WILL CONTINUE. WE
WILL SEE A CONTINUED CHANCE FOR RAIN DURING THE FIRST PART OF NEXT
WEEK. NEEDLESS TO SAY THERE SHOULD NOT BE MANY FIRE WEATHER
PROBLEMS. MIN RH'S WILL CONTINUE VERY HIGH AND WINDS WILL BE
GENERALLY LIGHT...EXCEPT OF COURSE IN AND NEAR THUNDERSTORMS.
&&
.PRELIMINARY POINT TEMPS/POPS...
EL PASO 79 67 85 68 87 / 70 50 30 30 10
SIERRA BLANCA 82 62 86 63 88 / 40 30 20 20 10
LAS CRUCES 77 63 82 64 85 / 70 60 30 30 20
ALAMOGORDO 78 65 85 66 88 / 70 60 30 30 20
CLOUDCROFT 63 48 64 49 68 / 80 70 50 40 30
TRUTH OR CONSEQUENCES 75 61 80 62 84 / 70 80 40 40 20
SILVER CITY 72 60 78 61 75 / 80 80 50 40 20
DEMING 75 62 81 63 85 / 70 60 40 40 20
LORDSBURG 80 63 85 64 86 / 70 60 40 40 20
WEST EL PASO METRO 80 68 85 69 87 / 70 60 30 30 20
DELL CITY 80 61 89 62 87 / 40 30 20 20 10
FORT HANCOCK 86 65 91 66 90 / 40 30 20 20 10
LOMA LINDA 77 63 83 64 82 / 60 40 30 30 10
FABENS 83 67 90 68 87 / 60 40 30 30 10
SANTA TERESA 79 65 84 66 86 / 70 60 30 30 20
WHITE SANDS HQ 79 64 86 65 85 / 70 50 30 30 20
JORNADA RANGE 78 62 86 63 85 / 70 60 30 30 20
HATCH 75 62 83 63 82 / 70 70 40 40 20
COLUMBUS 81 65 87 66 85 / 70 60 30 30 20
OROGRANDE 80 66 89 67 87 / 70 40 30 30 10
MAYHILL 67 53 72 54 73 / 80 70 50 40 30
MESCALERO 70 53 74 54 76 / 80 70 50 40 30
TIMBERON 71 51 74 52 75 / 70 70 40 40 20
WINSTON 69 53 74 54 74 / 80 80 60 30 30
HILLSBORO 72 59 80 60 79 / 80 80 50 40 20
SPACEPORT 77 61 84 62 84 / 70 70 40 40 20
LAKE ROBERTS 71 57 77 58 77 / 80 80 60 40 30
HURLEY 72 59 79 60 78 / 80 80 40 40 20
CLIFF 77 58 85 59 83 / 80 80 50 40 20
MULE CREEK 75 52 83 53 82 / 50 70 50 40 30
FAYWOOD 73 60 79 61 79 / 80 80 40 40 20
ANIMAS 79 63 85 64 86 / 50 60 40 30 20
HACHITA 79 61 86 62 84 / 60 60 40 40 20
ANTELOPE WELLS 78 59 83 60 84 / 60 60 40 30 20
CLOVERDALE 74 59 80 60 81 / 50 50 40 30 20
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ407>416.
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR NMZ417.
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ401>406.
TX...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR TXZ418-419.
FLASH FLOOD WATCH THROUGH THIS AFTERNOON FOR TXZ420>424.
&&
BRICEHazardous weather outlook, Sep 11, 11:40 AM MDT, 18 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1140 AM MDT WED SEP 11 2013 NMZ407>417-TXZ418>424-121745- SOUTHWEST DESERT/MIMBRES BASIN-EASTERN BLACK RANGE FOOTHILLS- SIERRA COUNTY LAKES-NORTHERN DONA ANA COUNTY- SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-CENTRAL TULAROSA BASIN- SOUTHERN TULAROSA BASIN- WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET- SACRAMENTO MOUNTAINS ABOVE 7500 FEET- EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA- WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY- NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN- SOUTHERN HUDSPETH HIGHLANDS- RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES- RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY- 1140 AM MDT WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX. .DAY ONE...THIS AFTERNOON AND TONIGHT ABUNDANT MOISTURE REMAINS OVER THE AREA WITH NUMEROUS RAIN SHOWERS AND SCATTERED THUNDERSTORMS POSSIBLE THROUGH TONIGHT. PERIODS OF MODERATE TO HEAVY RAINFALL ARE LIKELY. PORTIONS OF SOUTH CENTRAL NEW MEXICO AND FAR WEST TEXAS MAY SEE SIGNIFICANT ADDITIONAL RAINFALL TOTALS. THERE IS A POTENTIAL FOR FLOODING ALONG DRAINAGES...ARROYOS...STREAMS AND LOW WATER CROSSINGS. IN URBAN AREAS...STREET FLOODING AND PONDING OF WATER IN POORLY DRAINED LOW LYING AREAS IS POSSIBLE. A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH THURSDAY NIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A DEEP LAYER OF MOISTURE WILL REMAIN OVER THE REGION ON THURSDAY WITH PERIODS OF MODERATE TO HEAVY RAINFALL EXPECTED TO CONTINUE. THERE WILL CONTINUE TO BE A POTENTIAL FOR FLOODING ALONG DRAINAGES...ARROYOS AND SMALL STREAMS AS WELL AS URBAN FLOODING OF STREETS AND ROADWAYS. A FLASH FLOOD WATCH WILL BE IN EFFECT THROUGH THURSDAY NIGHT. MOISTURE LEVELS WILL BEGIN TO DROP ON FRIDAY BUT SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE WITH SOME LOCALIZED FLOODING POSSIBLE IN THE AFTERNOON AND EVENING. MOISTURE LEVELS WILL DROP EVEN FURTHER ON SATURDAY AND SUNDAY WITH ONLY ISOLATED SHOWERS AND STORMS EXPECTED. RAIN AMOUNTS WILL LIGHTER WITH A SPOTTY COVERAGE. MONDAY AND TUESDAY ARE EXPECTED TO MOSTLY DRY AT THIS POINT...BUT THERE IS SOME UNCERTAINTY IN THE LONG RANGE MODEL TRENDS FOR THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT. NMZ401>406-121745- UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE- SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY- SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL- UPLANDS OF THE BOOTHEEL- 1140 AM MDT WED SEP 11 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM. .DAY ONE...THIS AFTERNOON AND TONIGHT A DRIER AIR MASS HAS MOVED INTO THE AREA TODAY...WHICH HAS DIMINISHED CHANCES OF RAIN FOR TODAY AND AND TONIGHT. RESIDUAL MOISTURE OVER THE AREA WILL STILL BE SUFFICIENT FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING. HOWEVER...RAIN AMOUNTS SHOULD BE LOWER AND MORE SPOTTY IN COVERAGE. THE GILA RIVER IS STILL RUNNING HIGH BUT IS EXPECTED TO REMAIN BELOW FLOOD STAGE. MOISTURE WILL BEGIN TO MOVE BACK OVER THE AREA TOMORROW. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A DEEP LAYER OF MOISTURE WILL REMAIN OVER THE REGION ON THURSDAY WITH PERIODS OF MODERATE TO HEAVY RAINFALL EXPECTED TO CONTINUE. THERE WILL CONTINUE TO BE A POTENTIAL FOR FLOODING ALONG DRAINAGES...ARROYOS AND SMALL STREAMS AS WELL AS URBAN FLOODING OF STREETS AND ROADWAYS. A FLASH FLOOD WATCH WILL BE IN EFFECT THROUGH THURSDAY NIGHT. MOISTURE LEVELS WILL BEGIN TO DROP ON FRIDAY BUT SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE WITH SOME LOCALIZED FLOODING POSSIBLE IN THE AFTERNOON AND EVENING. MOISTURE LEVELS WILL DROP EVEN FURTHER ON SATURDAY AND SUNDAY WITH ONLY ISOLATED SHOWERS AND STORMS EXPECTED. RAIN AMOUNTS WILL LIGHTER WITH A SPOTTY COVERAGE. MONDAY AND TUESDAY ARE EXPECTED TO MOSTLY DRY AT THIS POINT...BUT THERE IS SOME UNCERTAINTY IN THE LONG RANGE MODEL TRENDS FOR THIS PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD REPORT ANY OBSERVED HAZARDOUS WEATHER OR FLOODING TO THIS OFFICE AND LOCAL LAW ENFORCEMENT.
In the hours before
Local storm report, Sep 12, 4:41 AM MDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
441 AM MDT THU SEP 12 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 AM HEAVY RAIN 1 SE MESILLA 32.26N 106.80W
09/12/2013 M1.20 INCH DONA ANA NM TRAINED SPOTTER
SPOTTER CALLED AND REPORTED THAT 1.20 INCHES OF RAIN
HAD FALLEN IN THE LAST HOUR.
&&
EVENT NUMBER EPZ1300606
BRICEThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 11, 6:33 PM MDT | Areal Flood Advisory | EPZ | El Paso, Hudspeth | 117 min |
| Sep 12, 5:00 AM MDT | Areal Flood Advisory | EPZ | El Paso, Hudspeth | 3 hr |
| Sep 12, 8:33 AM MDT | Flash Flood Warning | EPZ | El Paso | 57 min |
| Sep 12, 8:42 AM MDT | Flash Flood Warning | EPZ | El Paso | 2 hr |
| Sep 12, 9:43 AM MDT | Flash Flood Warning | EPZ | El Paso | 4 hr |
| Sep 12, 10:43 AM MDT | Flash Flood Warning | EPZ | El Paso | 3 hr |
| Sep 12, 11:03 AM MDT | Areal Flood Advisory | EPZ | El Paso, Hudspeth | 4 hr |
| Sep 12, 1:43 PM MDT | Flash Flood Warning | EPZ | El Paso | 2 hr |
| Sep 12, 2:43 PM MDT | Flash Flood Warning | EPZ | El Paso | 62 min |
Nearby
Flash Flood Warnings in Texas, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.